Indiana, 2012

Hail and Damaging Winds in Indiana, July 6, 2012

July 6, 2012 · NWS IWX · 12 events in 2 counties and zones

Hot temperatures in the 90s and dewpoints in the lower 70s resulted in a very unstable atmosphere across northern Indiana. A strong elevated mixed layer resulted in between 1500 and 2000 j/kg of downdraft CAPE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Hot temperatures in the 90s and dewpoints in the lower 70s resulted in a very unstable atmosphere across northern Indiana. A strong elevated mixed layer resulted in between 1500 and 2000 j/kg of downdraft CAPE. Isolated thunderstorms developed along an outflow boundary along and near US 24. While the overall flow was weak, the instability and local convergence allowed for storms to break through the capping and utilize the available energy. As several outflow boundaries combined over Huntington county and interaction between a lake breeze and outflow boundary over Lagrange county occurred, a few storms produced damaging winds during the collapse stage, causing tree damage and sporadic hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 6, 12:15 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 6, 12:15 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED TEXT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
115 PM EDT FRI JUL 6 2012

...DANGEROUS HEAT TO CONTINUE THROUGH SATURDAY...

.AVIATION...

VFR CONDITIONS ONCE AGAIN. LIKE YESTERDAY...INCREASING AFTERNOON
INSTABILITY AND ANY RESIDUAL BOUNDARIES FROM PRIOR CONVECTION COULD
RESULT IN A VERY ISOLATED THUNDERSTORM. ONCE AGAIN COVERAGE EXPECTED
TO BE LESS THAN 10 PERCENT WITH STRONG RIDGE IN PLACE AND VERY WARM
MID LEVEL TEMPERATURES SO NO INCLUSION INTO TAF. CALM WINDS
OVERNIGHT AND 5 TO 10 KNOTS SATURDAY FROM WNW.

&&

.SHORT TERM...
TORRID UPR LVL RIDGE CNTRD OVR NRN MO WILL EXPAND FURTHER THIS PD
W/HGT RISES ON THE ORDER OF 30M VS YDA... ALG W/YET ANOTHER
CONCURRENT INTENSIFICATION OF LL THERMAL RIDGE. CONSENSUS OF HIGHRES
MODEL BASED DATA INDICATES NR ALL-TIME RECORD HIGHS PSBL BOTH THIS
AFTN AND AGAIN SAT AFTN AS H85 TEMPS PEAK OUT ARND 27C. DAILY
RECORDS WILL AGAIN BE BROKEN AT BOTH SBN AND FWA.

NR TERM PD AGAIN POSES THE GREATEST DIFFICULTY ESP WRT RESIDUAL
OUTFLW BNDRY FM THU AFTN CONVN. REVIEW OF RADAR DATA INDICATES BNDRY
HAD STALLED N-S FM WRN CASS MI SWD TO MIAMI COUNTY. THIS FTR MAY
AGAIN PROVE TO BE AN EFFECTIVE TRIGGER GIVEN FVRBL LL MASS CVRG AND
EFFECTIVE LL MSTR POOLING. INDEED BULK OF HIGHRES GUIDANCE SEEMS TO
HAVE SOMEWHAT OF A HANDLE ON THIS AND PER XPCD EXTREME
DESTABILIZATION MAY AGAIN SEE ISOLD STORMS DVLP LT AFTN W/AN
INHERENT SVR RISK OF DAMAGING WINDS. HWVR W/DEFER MENTION TO DAY
SHIFT AGAIN LIKE YDA PER ONGOING HGT RISES AND WARM AIR ALOFT.

SAT POSES A DIFFERENT QUANDARY AS POTENT SW SEEN IN VAPOR LIFTING
THROUGH WY THIS MORNING TURNS EAST OVR THE RIDGE AND DAMPENS. SWD
SAGGING WK FNTL BNDRY IN ASSOCN/W THIS FTR MAY AGAIN FIRE ISOLD
CONVN IN THE LT AFTN YET CHCS APPEAR DISMAL PER IMPLIED WKNG OF UPR
TROUGH AND VRY WARM TEMPS ALOFT. WILL HOLD W/CONTINUITY ATTM IN
LIGHT OF DISPIRITED GUIDANCE SIGNALS AND HOPE FOR THE BEST.

&&

.LONG TERM... / SUNDAY THROUGH THURSDAY /

EXPANSIVE UPPER LEVEL RIDGE PLAGUING THE REGION WITH EXTREME HEAT
AND HUMIDITY IN THE SHORT TERM WILL RETROGRADE INTO THE
INTERMOUNTAIN WEST/ROCKIES SUNDAY INTO NEXT WEEK AS THE LARGE SCALE
UPPER PATTERN SHIFTS TO AN EASTERN TROUGH/WESTERN RIDGE REGIME. THIS
NW FLOW PATTERN ALOFT LOCALLY...WITH DRY EASTERLY LOW LEVEL FLOW
UNDER A LOW LEVEL ANTICYCLONE BUILDING INTO THE THE GREAT
LAKES...WILL BRING MAINLY DRY AND COOLER (MORE SEASONABLE) WEATHER
TO THE LOCAL AREA FOR THE EXTENDED PERIOD. THERE IS A STILL A SLIGHT
CHANCE FOR SHOWERS/STORMS ON SUNDAY ACROSS MAINLY SOUTHERN ZONES AS
MEDIUM RANGE GUIDANCE CONTINUES TO PRINT OUT SOME POST FRONTAL
RAINFALL ON THE LEADING EDGE OF HEIGHT FALLS WITHIN PWAT RIDGE AND
WEAK RIGHT ENTRANCE UPPER JET SUPPORT. FOLLOWED LATEST MODEL TRENDS
AND CUT POPS ACROSS NORTHERN AREAS SUNDAY...AND DROPPED POPS ACROSS
THE ENTIRE FA SUNDAY NIGHT. AS FOR TEMPS...FAVORED WARMER HPC/BIAS
CORRECTED DATA FOR HIGHS THROUGH THE PERIOD AND A MODEL BLEND FOR
LOWS.

&&

.AVIATION...
VFR CONDS WILL CONT THROUGH THE PD AS RIDGE ALOFT EXPANDS FURTHER.
OUTFLW BNDRY FM THU AFTN CONVN MAY TRIGGER LT AFTN STORMS INVOF BOTH
TERMINALS YET MORE PLAUSIBLE AT KSBN IN PROXIMITY TO GREATER SFC
BASED INSTABILITY PLUME. HWVR THAT IS A LOW PROB EVENT...AND WILL
OMIT FM TAFS AND DEFER TO DAYSHIFT TO MONITOR DESTABILIZATION/CLD
TRENDS INTO THIS AFTN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT /7 PM CDT/ SATURDAY FOR
     INZ003>009-012>018-020-022>027-032>034.

MI...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR MIZ077>081.

OH...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR OHZ001-002-
     004-005-015-016-024-025.

LM...NONE.
&&

SHORT TERM...T
LONG TERM...STEINWEDEL
AVIATION...LASHLEY
Hazardous weather outlook, Jul 6, 2:54 AM EST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
354 AM EDT FRI JUL 6 2012

LMZ043-046-070800-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
354 AM EDT FRI JUL 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON INTO
SATURDAY NIGHT.

A SMALL CRAFT ADVISORY MAY BE NEEDED SATURDAY NIGHT AND SUNDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

INZ003-MIZ077-070800-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
354 AM EDT FRI JUL 6 2012 /254 AM CDT FRI JUL 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. PEAK AFTERNOON HEAT
INDEX READINGS OF 105 TO 115 CAN BE EXPECTED TODAY. HEAT INDEX
READINGS WILL ONLY FALL INTO THE UPPER 70S BY LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SATURDAY. PEAK
AFTERNOON HEAT INDEX READINGS OF 105 TO 115 ARE EXPECTED FRIDAY
AND SATURDAY. OVERNIGHT HEAT INDEX VALUES WILL REMAIN IN THE UPPER 70S AND
LOWER 80S FRIDAY NIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE SATURDAY INTO
SUNDAY.

THERE IS A HIGH RISK OF RIP CURRENTS AT LAKE MICHIGAN BEACHES
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-070800-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
354 AM EDT FRI JUL 6 2012 /254 AM CDT FRI JUL 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. PEAK AFTERNOON HEAT
INDEX READINGS OF 105 TO 115 CAN BE EXPECTED TODAY. HEAT INDEX
READINGS WILL ONLY FALL INTO THE UPPER 70S BY LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SATURDAY. PEAK
AFTERNOON HEAT INDEX READINGS OF 105 TO 115 ARE EXPECTED FRIDAY
AND SATURDAY. OVERNIGHT HEAT INDEX VALUES WILL REMAIN IN THE UPPER 70S AND
LOWER 80S FRIDAY NIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE SATURDAY INTO
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jul 6, 2:18 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
318 PM EDT FRI JUL 6 2012

INZ016>018-024>027-061945-
ADAMS IN-ALLEN IN-HUNTINGTON IN-KOSCIUSKO IN-WABASH IN-WELLS
IN-WHITLEY IN-
318 PM EDT FRI JUL 6 2012

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN WELLS...NORTHERN
ADAMS...NORTHERN HUNTINGTON...NORTHERN WABASH...WHITLEY...ALLEN AND
SOUTHERN KOSCIUSKO COUNTIES...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ISOLATED STRONG THUNDERSTORMS ACROSS WESTERN AND SOUTHERN WHITLEY
AND SOUTHWEST ALLEN COUNTIES...MOVING SLOWLY SOUTHEAST AT 5 MPH.

OUTFLOW FROM THESE STORMS MAY PRODUCE BRIEF WIND GUSTS TO 40
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS. IN ADDITION...OUTFLOW FROM THE STORMS COULD QUICKLY
GENERATE ADDITIONAL NEW THUNDERSTORM DEVELOPMENT ACROSS NORTHEAST
INDIANA.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  MONROEVILLE...WASHINGTON CENTER AND TUNKER...
  HESSEN CASSEL AND SILVER LAKE...SOUTH WHITLEY...LARWILL...
  ROANOKE...ABOITE AND MAHON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4092 8593 4104 8594 4128 8606 4128 8554
      4126 8544 4127 8482 4075 8482
TIME...MOT...LOC 1913Z 045DEG 4KT 4104 8539

The radar

The Northern Indiana radar (KIWX), 55 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Huntington

When
July 6, 2:30 PM EST to 2:31 PM EST
Where
Huntington County, 0.87 mi NW of Huntington
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.890, -85.490

Emergency management officials reported power lines were down on Tipton and Woodlawn Streets.

Hail, Huntington

When
July 6, 3:07 PM EST to 3:08 PM EST
Where
Huntington County, 3.49 mi S of Goblesville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.930, -85.510

Hail, Huntington

When
July 6, 3:14 PM EST to 3:15 PM EST
Where
Huntington County, 2.6 mi NW of Huntington
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.910, -85.510

Thunderstorm Wind, Huntington

When
July 6, 3:14 PM EST to 3:15 PM EST
Where
Huntington County, 2.6 mi NW of Huntington
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.910, -85.510

Emergency management officials reported corn was laying on its side at County Road 500 North and Clear Creek Road.

Hail, Huntington

When
July 6, 3:20 PM EST to 3:21 PM EST
Where
Huntington County, 2.09 mi NW of Huntington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.900, -85.510

Thunderstorm Wind, Huntington

When
July 6, 3:22 PM EST to 3:23 PM EST
Where
Huntington County, 2.81 mi N of Huntington
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.920, -85.490

Local law enforcement officials reported a tree was blown down across County Road 200 West, just south of County Road 600 North.

Thunderstorm Wind, Huntington

When
July 6, 3:30 PM EST to 3:31 PM EST
Where
Huntington County, 0.87 mi NW of Huntington
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.890, -85.490

Emergency management officials reported power lines down on Tipton and Woodlawn Streets.

Thunderstorm Wind, Huntington

When
July 6, 3:31 PM EST to 3:32 PM EST
Where
Huntington County, 1.04 mi W of Huntington
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.880, -85.500

Emergency management officials reported a large tree fell into two homes on West Park Drive. Moderate damage was caused to one of the homes, with the other suffering minor damage. Observations indicated the tree broke in an area that appeared to have been damaged from the June 29th derecho event.

Thunderstorm Wind, Huntington

When
July 6, 3:32 PM EST to 3:33 PM EST
Where
Huntington County, 0.78 mi SSW of Huntington
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.869, -85.485

Emergency management officials reported two three to five inch branches down on South Briant Street.

Thunderstorm Wind, Lagrange

When
July 6, 5:37 PM EST to 5:38 PM EST
Where
Lagrange County, 0.39 mi WSW of Howe Reid Eash Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
41.697, -85.427

A local newspaper and trained spotter reported 17 to 19 trees were toppled on one property on the west side of State Route 9, a few hundred yards south of County Road 400 North . Nine of the trees were uprooted with the rest snapped above the base.

Thunderstorm Wind, Lagrange

When
July 6, 5:44 PM EST to 5:45 PM EST
Where
Lagrange County, Howe Reid Eash Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.700, -85.420

A trained spotter reported a metal shed was blown over.

Hail, Lagrange

When
July 6, 5:53 PM EST to 5:55 PM EST
Where
Lagrange County, 0.69 mi S of Lagrange
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.640, -85.420

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386596, 386592, 386593, 386597, 386594, 386598, 386881, 386883, 386879, 386884, 386880, 386595.